EconPapers    
Economics at your fingertips  
 

Measures of Dispersion and Serial Dependence in Categorical Time Series

Christian H. Weiß ()
Additional contact information
Christian H. Weiß: Department of Mathematics and Statistics, Helmut Schmidt University, 22043 Hamburg, Germany

Econometrics, 2019, vol. 7, issue 2, 1-23

Abstract: The analysis and modeling of categorical time series requires quantifying the extent of dispersion and serial dependence. The dispersion of categorical data is commonly measured by Gini index or entropy, but also the recently proposed extropy measure can be used for this purpose. Regarding signed serial dependence in categorical time series, we consider three types of κ -measures. By analyzing bias properties, it is shown that always one of the κ -measures is related to one of the above-mentioned dispersion measures. For doing statistical inference based on the sample versions of these dispersion and dependence measures, knowledge on their distribution is required. Therefore, we study the asymptotic distributions and bias corrections of the considered dispersion and dependence measures, and we investigate the finite-sample performance of the resulting asymptotic approximations with simulations. The application of the measures is illustrated with real-data examples from politics, economics and biology.

Keywords: Cohen’s κ; extropy; nominal variation; signed serial dependence; asymptotic distribution (search for similar items in EconPapers)
JEL-codes: B23 C C00 C01 C1 C2 C3 C4 C5 C8 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/2225-1146/7/2/17/pdf (application/pdf)
https://www.mdpi.com/2225-1146/7/2/17/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jecnmx:v:7:y:2019:i:2:p:17-:d:224845

Access Statistics for this article

Econometrics is currently edited by Prof. Dr. Kerry Patterson

More articles in Econometrics from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2019-05-18
Handle: RePEc:gam:jecnmx:v:7:y:2019:i:2:p:17-:d:224845